Three Part Question
In [children presenting with serious illness or unexpected cardiac arrest] are [over the counter cough and cold medications] likely to be [associated with the presentation]?
A 1-year-old child presents to the emergency department in cardiac arrest. His mother does not speak English; through an interpreter, you learn she gave an unknown cold medication, but she is not sure if she gave the correct amount because she did not understand the English instructions. You wonder whether the cause of the cardiac arrest is more likely to be the underlying condition or over the counter medication.
Ovid MEDLINE(R) 1996 to November Week 2 2013: [(exp poisoning) OR (exp Drug overdose) AND (antitussive agents/poisoning OR nasal decongestants/poisoning OR nonprescription drugs/poisoning OR cough/drug therapy OR common cold/drug therapy)]. Limit to English language, all children (0–18 years).
The Cochrane Library Issue 11 of 12, November 2013: MeSH descriptor: [Nonprescription Drugs] explode all trees and with qualifiers: [Poisoning - PO] OR MeSH descriptor: [Nasal Decongestants] explode all trees and with qualifiers: [Poisoning - PO] OR MeSH descriptor: [antitussive agents] explode all trees and with qualifiers: [Poisoning - PO] = 0 records.
A total of 115 papers were identified of which three were relevant to the clinical question.
|Author, date and country
||Study type (level of evidence)
|Dart et al|
|189 children younger than 12 years whose deaths may have been associated with OTC CCMs Paediatric deaths associated with OTC CCMs from 1950 to 2007 ||Case series||Deaths with OTC CCMs as cause or contributing factor||103 of 189||Use of databases that contain spontaneously reported information. More cases with some association to OTC CCM’s likely have occurred but have not been reported.|
|Rimsza et al|
|10 previously healthy American infants <1-year-old who died unexpectedly in 2006 and had evidence of taking an over the counter cough or cold medication for recent upper respiratory infection symptoms ||Retrospective case review||Deaths with OTC CCMs as cause or contributing factor||1 of 10||Small sample size. Cannot definitively prove that OTC CCMs were the cause of or a contributing factor in these unexpected infant deaths.
|Wingert et al|
|15 children under the age of 16 months who died unexpectedly during a 6-year period and had toxicological testing showing they had taken OTC CCMs ||Retrospective case review||Deaths with OTC CCMs as cause or contributing factor||8 out of 15||Small sample size; difficult to determine with certainty if the medication indeed caused death (some had underlying disease such as congenital heart disease)|
Over the counter cough and cold medications often contain potentially toxic ingredients such as acetaminophen, antihistamines, dextromethorphan and pseudoephedrine. Antihistamines and dextromethorphan can be overly sedating and cause respiratory depression; pseudoephedrine can cause arrhythmias, and acetaminophen can cause liver toxicity.
OTC CCMs, over the counter cough and cold medications.
Clinical Bottom Line
Over the counter cough and cold medications may be associated with unexpected paediatric deaths. The degree of risk is not clear.
- Dart RC. Paul IM. Bond GR et al. Pediatric fatalities associated with over the counter (nonprescription) cough and cold medications. Annals of Emergency Medicine 2009;53:411–17.
- Rimsza ME, Newberry S. Unexpected infant deaths associated with use of cough and cold medications. Pediatrics 2008; e318-e322.
- Wingert WE, Mundy LA, Collins GL et al. Possible role of pseudoephedrine and other over-the-counter cold medications in the deaths of very young children. J Forensic Sci. 2007; 487-90.